ArticleBMC endocrine disorders2023
Empagliflozin-associated postoperative mixed metabolic acidosis. Case report and review of pathogenesis.
Article in BMC endocrine disorders, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. An erratum has been issued. Cited by 4 papers, 1 of them a synthesis that pooled it.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
4 citing papers in PubMed, 1 synthesis or guideline pooled it, 8 citations in OpenAlex.
- A Systematic Review and Expert Evaluation of Perioperative SGLT2 Inhibitor-Associated Ketoacidosis Case Reports.Acta anaesthesiologica Scandinavica · 2026Pooled it
- Euglycemic diabetic ketoacidosis associated metabolic encephalopathy caused by dapagliflozin: a rare case report.BMC neurology · 2025Article
- [Life-threatening euglycemic ketoacidosis under treatment with empagliflozin in cardiac surgery patients: rare isolated case or a frequent problem in the future?]Die Anaesthesiologie · 2024Article
- Correction: Empagliflozin-associated postoperative mixed metabolic acidosis. Case report and review of pathogenesis.BMC endocrine disorders · 2023Article
Corrections and comments
- Erratum issued
Authors and funding
3 authors at 2 institutions in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
backgroundEuglycemic diabetic ketoacidosis associated with SGLT2 inhibitors is a rare, relatively new and potentially fatal clinical entity, characterized by metabolic acidosis with normal or only moderately elevated glycemia. The mechanisms are not fully understood but involve increased ketogenesis and complex renal metabolic dysfunction, resulting in both ketoacidosis and hyperchloremic acidosis. We report a rare case of fatal empagliflozin-associated acidosis with profound hyperchloremia and review its pathogenesis. CASE PRESENTATION: A patient with type 2 diabetes mellitus treated with empagliflozin underwent an elective hip replacement surgery. Since day 4 after surgery, he felt generally unwell, leading to cardiac arrest on the day 5. Empagliflozin-associated euglycemic diabetic ketoacidosis with severe hyperchloremic acidosis was identified as the cause of the cardiac arrest.
conclusionsThis unique case documents the possibility of severe SGLT2 inhibitor-associated mixed metabolic acidosis with a predominant hyperchloremic component. Awareness of this possibility and a high index of suspicion are crucial for correct and early diagnosis.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.